Alert archive / Tennessee / Flash Flood Warnings in 2016
Flash Flood Warning 136, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 28, 2016, 5:05 AM CDT for Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 5:05 AM CDT (10:05 UTC)
- Expired
- Jul 28, 2016, 8:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Shelby County, TN
The radar
The Memphis radar (KNQA), 17 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 10.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
257
WGUS54 KMEG 281005
FFWMEG
TNC157-281300-
/O.NEW.KMEG.FF.W.0136.160728T1005Z-160728T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
505 AM CDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...
* UNTIL 800 AM CDT
* AT 504 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
OCCURRED OVER THE PAST HOUR AND AN ADDITIONAL 1 INCH OF RAIN IS
POSSIBLE AS THESE STORMS MOVE SLOWLY TO THE EAST.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LAKELAND...ARLINGTON...BRUNSWICK AND BOLTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3535 8963 3522 8966 3527 8981 3533 8980
3536 8963
$$
JOHNSON1 follow-up statement
690
WGUS74 KMEG 281108
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
608 AM CDT THU JUL 28 2016
TNC157-281300-
/O.CON.KMEG.FF.W.0136.000000T0000Z-160728T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
608 AM CDT THU JUL 28 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
NORTHEASTERN SHELBY COUNTY...
AT 606 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS
OCCURRED OVER THE PAST HOUR AND AN ADDITIONAL 1 INCH OF RAIN IS
POSSIBLE THROUGH 7 AM. FLASH FLOODING IS EXPECTED IN THE AREA ALONG
AND NORTH OF HIGHWAY 70 FROM BRUNSWICK TO ARLINGTON.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LAKELAND...ARLINGTON...BRUNSWICK AND BOLTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3535 8963 3522 8966 3527 8981 3533 8980
3536 8963
$$
JOHNSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:34 AM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 28, 2:34 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Memphis TN 234 AM CDT THU JUL 28 2016 .DISCUSSION... Showers continue to spin around the upper level low that is located over the Mid-South. Expect most of the showers to be confined to areas of West Tennessee near the Tennessee River by 7-8 AM CDT as the upper low moves to the Northeast. Based today's forecast on the short term models HRRR, 4KM NAM, WRF, and RAP. The models were very good at predicting how convection developed yesterday. All are now in pretty good agreement that convection today will fire up along some old outflow boundary that is located from near Greenville, Mississippi to Starkville, Mississippi. As a result, put highest POPS along the extreme southern portions of the CWA. By the afternoon, some of this convection may move further north affecting more of Northeast Mississippi. Outside this area of expected convection, expect coverage to be scattered at best with development more diurnally based due to a broad upper level trough that will continue to sit over the region. With less thunderstorm coverage expected over most of the CWA, have bumped up high temperatures into the lower 90s across Memphis and North Mississippi. Guidance was horrible yesterday and highs were well above what guidance was showing. It seems that if a location does not receive any convection that highs will reach into the lower 90s easily which is near normal for this time of year. However, if a location does receive rainfall temperatures remain in the mid to upper 80s. Trying to pinpoint where convection will develop through the weekend will be hard to do as models such as the NAM, GFS, and ECMWF are having a hard time picking up on the mesoscale features that have been the trigger points of where the convection has been developing. Beyond today, have leaned on the 4KM NAM through Friday Night. After the early evening hours, the model does not have much convection so have lowered POPS to 20s except for areas near the Tennessee River. Looks like the next decent chance for thunderstorms may come on Friday as models are showing a thunderstorm complex developing over Kansas, Oklahoma, SW Missouri, and NW Arkansas during the overnight hours tonight. The 4KM NAM shows this complex approaching the Mid-South around sunrise Friday morning, but dissipates it before it actually moves into the CWA. However, the model shows redevelopment along outflow boundaries in Southern Missouri and NOrthern Arkansas that will likely be leftover from the complex. This development will push into the Mid-South by mid-day and affect much of the CWA during the afternoon hours. Some of these storms could be strong to severe. Over the weekend, chances for showers and thunderstorms will continue as the broad upper trough sits over the region. However, trying to pinpoint where and when the best chances will occur is just to hard. For now, just have kept 40 and 50 POPS across the area. Since the airmass is very moist any thunderstorms that develop from today through the weekend have the potential to produce localized heavy rainfall which could lead to flash flooding. By Monday, the upper trough will begin to shift east as an upper ridge begins to build into the Mid-South. Chances for showers and thunderstorms will diminish from west to east and will become more diurnally driven by Tuesday and Wednesday. Highs will begin to creep back into the mid 90s. As a result, heat advisories may become necessary again by Tuesday and Wednesday as the combination of highs in the mid 90s and dewpoints in the mid 70s will produce heat index values around 105 degrees. KRM && .AVIATION... 06Z TAF Period Upper level low will keep lower cigs and VSBY into the TAF sites along with showers and thunderstorms this period. Cigs at times will fall to IFR overnight...then lift to MVFR/VFR with morning/afternoon convection. The low will move out later in the period with rain ending. Light southeast through south winds will veer more westerly...increasing to 8-12 kts. Winds will diminish some late allowing for a slow lowering of cigs and VSBY. JAB && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 28, 3:14 AM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 314 AM CDT THU JUL 28 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 314 AM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THE EARLY EVENING HOURS AS A VERY MOIST AIRMASS IS IN PLACE OVER THE MIDSOUTH. THE STORMS WILL BE CAPABLE OF HEAVY RAINFALL...AND LOCALIZED FLASH FLOODING MAY OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM FRIDAY INTO THE WEEKEND. THE VERY MOIST AIRMASS IN PLACE WILL BE FAVORABLE FOR CONTINUED PERIODS OF HEAVY RAINFALL AND THE THREAT OF LOCALIZED FLASH FLOODING. IN ADDITION...SOME STORMS COULD BE STRONG TO SEVERE ON FRIDAY. HOT AND HUMID CONDITIONS WILL RETURN TO THE MIDSOUTH TUESDAY AND WEDNESDAY. HEAT ADVISORIES MAY BECOME NECESSARY AS HEAT INDICES MAY APPROACH 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRM
Nearby
Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.